logo CRAS
Comptes Rendus. Mathématique
Partial differential equations, Mathematical physics
Nonlinear Helmholtz equations with sign-changing diffusion coefficient
Comptes Rendus. Mathématique, Volume 360 (2022), pp. 513-538.

In this paper, we study nonlinear Helmholtz equations with sign-changing diffusion coefficients on bounded domains. The existence of an orthonormal basis of eigenfunctions is established making use of weak T-coercivity theory. All eigenvalues are proved to be bifurcation points and the bifurcating branches are investigated both theoretically and numerically. In a one-dimensional model example we obtain the existence of infinitely many bifurcating branches that are mutually disjoint, unbounded, and consist of solutions with a fixed nodal pattern.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/crmath.322
Classification: 35B32,  47A10
Rainer Mandel 1; Zoïs Moitier 1; Barbara Verfürth 2

1 Karlsruhe Institute of Technology, Institute for Analysis, Englerstraße 2, D-76131 Karlsruhe, Germany.
2 Karlsruhe Institute of Technology, Institute for Applied and Numerical Mathematics Englerstraße 2, D-76131 Karlsruhe, Germany.
@article{CRMATH_2022__360_G5_513_0,
     author = {Rainer Mandel and Zo{\"\i}s Moitier and Barbara Verf\"urth},
     title = {Nonlinear {Helmholtz} equations with sign-changing diffusion coefficient},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {513--538},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {360},
     year = {2022},
     doi = {10.5802/crmath.322},
     language = {en},
}
TY  - JOUR
TI  - Nonlinear Helmholtz equations with sign-changing diffusion coefficient
JO  - Comptes Rendus. Mathématique
PY  - 2022
DA  - 2022///
SP  - 513
EP  - 538
VL  - 360
PB  - Académie des sciences, Paris
UR  - https://doi.org/10.5802/crmath.322
DO  - 10.5802/crmath.322
LA  - en
ID  - CRMATH_2022__360_G5_513_0
ER  - 
%0 Journal Article
%T Nonlinear Helmholtz equations with sign-changing diffusion coefficient
%J Comptes Rendus. Mathématique
%D 2022
%P 513-538
%V 360
%I Académie des sciences, Paris
%U https://doi.org/10.5802/crmath.322
%R 10.5802/crmath.322
%G en
%F CRMATH_2022__360_G5_513_0
Rainer Mandel; Zoïs Moitier; Barbara Verfürth. Nonlinear Helmholtz equations with sign-changing diffusion coefficient. Comptes Rendus. Mathématique, Volume 360 (2022), pp. 513-538. doi : 10.5802/crmath.322. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.5802/crmath.322/

[1] Antonio Ambrosetti; Andrea Malchiodi Nonlinear analysis and semilinear elliptic problems, Cambridge Studies in Advanced Mathematics, 104, Cambridge University Press, 2007, xii+316 pages | Article | MR: 2292344

[2] Reinhold Böhme Die Lösung der Verzweigungsgleichungen für nichtlineare Eigenwertprobleme, Math. Z., Volume 127 (1972), pp. 105-126 | Article | Zbl: 0254.47082

[3] Anne-Sophie Bonnet-Ben Dhia; Camille Carvalho; Lucas Chesnel; Patrick Ciarlet On the use of Perfectly Matched Layers at corners for scattering problems with sign-changing coefficients, J. Comput. Phys., Volume 322 (2016), pp. 224-247 | Article | MR: 3534861 | Zbl: 1351.78035

[4] Anne-Sophie Bonnet-Ben Dhia; Camille Carvalho; Patrick Ciarlet Mesh requirements for the finite element approximation of problems with sign-changing coefficients, Numer. Math., Volume 138 (2018) no. 4, pp. 801-838 | Article | MR: 3778337 | Zbl: 1384.78009

[5] Anne-Sophie Bonnet-Ben Dhia; Lucas Chesnel; Patrick Ciarlet T-coercivity for scalar interface problems between dielectrics and metamaterials, ESAIM, Math. Model. Numer. Anal., Volume 46 (2012) no. 6, pp. 1363-1387 | Article | Numdam | MR: 2996331 | Zbl: 1276.78008

[6] Anne-Sophie Bonnet-Ben Dhia; Patrick Ciarlet; C. M. Zwölf Time harmonic wave diffraction problems in materials with sign-shifting coefficients, J. Comput. Appl. Math., Volume 234 (2010) no. 6, pp. 1912-1919 | Article | MR: 2644187 | Zbl: 1202.78026

[7] Robert W. Boyd Nonlinear optics, Elsevier; Academic Press Inc., 2008, xx+613 pages | MR: 2475397

[8] Camille Carvalho; Lucas Chesnel; Patrick Ciarlet Eigenvalue problems with sign-changing coefficients, C. R. Math. Acad. Sci. Paris, Volume 355 (2017) no. 6, pp. 671-675 | Article | MR: 3661549 | Zbl: 1369.65139

[9] Lucas Chesnel; Patrick Ciarlet T-coercivity and continuous Galerkin methods: application to transmission problems with sign changing coefficients, Numer. Math., Volume 124 (2013) no. 1, pp. 1-29 | Article | MR: 3041727 | Zbl: 1271.65137

[10] Tomáš Dohnal; Jens D. M. Rademacher; Hannes Uecker; Daniel Wetzel pde2path 2.0: multi-parameter continuation and periodic domains, ENOC 2014 – Proceedings of 8th European Nonlinear Dynamics Conference (2014)

[11] Semyon Dyatlov; Maciej Zworski Mathematical theory of scattering resonances, Graduate Studies in Mathematics, 200, American Mathematical Society, 2019, xi+634 pages | Article

[12] Lawrence C. Evans Partial differential equations, Graduate Studies in Mathematics, 19, American Mathematical Society, 2010, xxii+749 pages | Article | Zbl: 1194.35001

[13] Djairo Guedes de Figueiredo Positive solutions of semilinear elliptic problems, Differential equations (Sao Paulo, 1981) (Lecture Notes in Mathematics), Volume 957, Springer, 1982, pp. 34-87 | MR: 679140 | Zbl: 0506.35038

[14] Patrick M. Fitzpatrick; Jacobo Pejsachowicz; Lazaro Recht Spectral flow and bifurcation of critical points of strongly-indefinite functionals. I. General theory, J. Funct. Anal., Volume 162 (1999) no. 1, pp. 52-95 | Article | MR: 1674534 | Zbl: 0915.58091

[15] Hansjörg Kielhöfer Bifurcation theory, Applied Mathematical Sciences, 156, Springer, 2012, viii+398 pages (An introduction with applications to partial differential equations) | Article

[16] Alois Kufner; Lech Maligranda; Lars-Erik Persson The prehistory of the Hardy inequality, Am. Math. Mon., Volume 113 (2006) no. 8, pp. 715-732 | Article | MR: 2256532 | Zbl: 1153.01015

[17] Adele Manes; Anna Maria Micheletti Un’estensione della teoria variazionale classica degli autovalori per operatori ellittici del secondo ordine, Boll. Unione Mat. Ital., IV. Ser., Volume 7 (1973), pp. 285-301 | MR: 344663 | Zbl: 0275.49042

[18] Antonio Marino La biforcazione nel caso variazionale, Conf. Semin. Mat. Univ. Bari, Volume 132 (1973), p. 14 | MR: 348570 | Zbl: 0323.47046

[19] Aaron Meurer; Christopher P. Smith; Mateusz Paprocki; Ondřej Čertík; Sergey B. Kirpichev; Matthew Rocklin; Amit Kumar; Sergiu Ivanov; Jason K. Moore; Sartaj Singh; Thilina Rathnayake; Sean Vig; Brian E. Granger; Richard P. Muller; Francesco Bonazzi; Harsh Gupta; Shivam Vats; Fredrik Johansson; Fabian Pedregosa; Matthew J. Curry; Andy R. Terrel; Štěpán Roučka; Ashutosh Saboo; Isuru Fernando; Sumith Kulal; Robert Cimrman; Anthony Scopatz SymPy: symbolic computing in Python, PeerJ Computer Science, Volume 3 (2017), e103 | Article

[20] Stephen O’Brien; John B Pendry Photonic band-gap effects and magnetic activity in dielectric composites, J. Phys.: Condens. Matter, Volume 14 (2002) no. 15, pp. 4035-4044 | Article

[21] Jacobo Pejsachowicz; Nils Waterstraat Bifurcation of critical points for continuous families of C 2 functionals of Fredholm type, J. Fixed Point Theory Appl., Volume 13 (2013) no. 2, pp. 537-560 | Article | MR: 3122340 | Zbl: 1284.58006

[22] Paul H. Rabinowitz Some global results for nonlinear eigenvalue problems, J. Funct. Anal., Volume 7 (1971), pp. 487-513 | Article | MR: 301587 | Zbl: 0212.16504

[23] Paul H. Rabinowitz Minimax methods in critical point theory with applications to differential equations, CBMS Regional Conference Series in Mathematics, 65, American Mathematical Society, 1986, viii+100 pages | Article

[24] Andrzej Szulkin; Tobias Weth The method of Nehari manifold, Handbook of nonconvex analysis and applications, International Press, 2010, pp. 597-632 | Zbl: 1218.58010

[25] Hannes Uecker; Daniel Wetzel; Jens D. M. Rademacher pde2path—a Matlab package for continuation and bifurcation in 2D elliptic systems, Numer. Math., Theory Methods Appl., Volume 7 (2014) no. 1, pp. 58-106 | Article | MR: 3177461 | Zbl: 1313.65311

Cited by Sources: